Kansas, 2021

Damaging Winds in Kansas, September 1, 2021

September 1, 2021 · NWS GLD · 2 events in 1 county or zone

On September 1st, a lee surface trough moved near the Colorado/Kansas border which allowed evening thunderstorms to develop in northwestern Kansas. These thunderstorms produced damaging wind gusts up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On September 1st, a lee surface trough moved near the Colorado/Kansas border which allowed evening thunderstorms to develop in northwestern Kansas. These thunderstorms produced damaging wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 1, 5:35 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 1, 5:35 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM MDT Wed Sep 1 2021

At the start of the short term period, the CWA is underneath an
upper air ridge between a trough to the west and another trough to
the east. By Wednesday evening, a shortwave disturbance is expected
to move over the CWA as the west trough moves eastward and pushes
the ridge along. At the surface, dry and windy conditions look to
continue bringing near-critical fire weather conditions to areas
along and west of the CO border during the afternoon. Forecasted
minimum RH values look to be in the upper teens and maximum wind
gust values exceed 30 mph in these areas. In the evening, models
are showing chances of isolated to scattered showers and
thunderstorms to begin in eastern CO though convective parameters
currently look to keep storms sub-severe at this time.
Wednesday's daytime high temperatures expect to be between the
lower 90s to lower 100s.

On Wednesday night, the CWA sees the upper air flow turn
southwesterly as the Canadian low controlling the trough journeys
eastward along with the shortwave disturbance still making its
way through the flow aloft. At the surface, a surface low looks to
move near the northeastern CO/southwestern NE border bringing up
moisture from the south as well bring good chances of isolated to
scattered showers and thunderstorms to eastward across the CWA
during overnight into Thursday. Again, storms do not look to be
severe overnight though locally heavy rainfall might be possible
of the eastern portions of the CWA as they see the higher end of a
forecasted QPF range between a few hundredths of an inch up to
almost around half an inch. Wednesday's overnight lows range
between the lower and upper 60s.

For Thursday, the upper air flow over the CWA continues to stay
northwesterly as the CWA looks to be underneath the inflection point
between the trough and ridge. By the evening, the Canadian low
looks to reach central Canada almost directly north of the CWA
with a shortwave trough moving over the CWA. Overnight, the CWA's
flow aloft looks to turn more west-southwesterly as the base of
the trough starts to move over the CWA. At the surface, scattered
to widespread showers and non-severe thunderstorms continue in the
morning through the early afternoon for the eastern half of the
CWA as the surface low moves through the CWA. Behind it, there
looks be a cold front passing through the area which looks to
bring another round convection to the CWA during the late
afternoon and evening hours. Thunderstorms during this time have
the possibility to be severe particularly for areas along and east
of a line from Stratton, NE to Tribune, KS. Current model
forecast convective parameters include 0-6km bulk shear values
look to be around 35-40 kts and MLCAPE values above 1500 J/kg. At
this time, potential hazards look to be large hail and damaging
winds should storms occur though a brief isolated tornado can not
be completely ruled out. Daytime high temperatures in the CWA on
Thursday expect to range from the middle 80s in the far
northwestern portions of the CWA to the lower 90s in the southern
portions. Thursday's overnight lows range from the upper 50s in
the northwestern areas of the CWA to the middle 60s in the
southeastern areas.

.LONG TERM...(Friday through Wednesday)
Issued at 221 PM MDT Wed Sep 1 2021

Going into the extended period, Friday's and Saturday's main wx
focus will be the chances for showers and thunderstorms.

For Friday, front to push south thru the region during the daytime
hours, followed by a stronger shortwave and associated surface
features for Friday evening. Greater areal coverage of QPF expected
with the second system. SPC has the CWA under a morphed Marginal
Risk with southern areas most prone for the fropa, while the western
CWA seeing the effects of the shortwave at night.

For Saturday, frontal boundary continues a push south of the CWA as
high pressure builds down thru the central Plains. Lee-side
troughing sets up along the Front Range late in the day. Moisture
along the tail-end/west side of the front will funnel northward into
west/southwest portions of the CWA. This could trigger some rw/trw
activity. Models do differ on how fast this does clear the region
going into Sunday morning, but for now will have tapering to dry wx.

For Sunday onward, the passage of the system on Saturday will allow
for upper level ridging in the west to become more amplified over
the Rockies with the latest GFS/ECMWF showing some drifting of the
ridge towards the Plains region. Overall there will be northwest
flow aloft, while at the surface, high pressure will roll across the
Plains Sunday/Monday setting up east of the CWA for Tuesday/
Wednesday. Lack of any appreciable moisture will allow for dry
conditions during this time, with a return to normal to above normal
temps for daytime highs. These dry conditions will also warrant a
watch on low RH readings going into monday, and thus fire wx
concerns.

For temps, chances for precipitation/clouds on Friday and Saturday
will help to hold down daytime highs. Looking for a range from the
upper 70s to mid 80s for Friday, and upper 70s to lower 80s on
Saturday. Temperature trend increases starting Sunday and on into
next week, with mid to upper 80s Sunday, upper 80s to mid 90s on
Monday then upper 80s to around 90F for next Tuesday and Wednesday.
Overnight lows will drop into the 50s. A few spots in the east could
be near 60F for a few nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Wed Sep 1 2021

VFR conditions are expected at KGLD terminal through the forecast
period. Southerly winds will remain breezy through 12Z Thursday
morning ranging from 15-20kts sustained and gusts to 26kts.
Thunderstorms in the vicinity of the terminal will be possible
between 07Z and 16Z with ceilings lowering to around 9000ft.
Precipitation chances diminish heading into the afternoon with
winds becoming southwesterly around 10kts by 17Z.

At KMCK, east-southeasterly winds remain breezy this evening,
becoming southerly by 08Z. There is a brief period between 04 and
08Z where low level wind shear will be possible. Showers and
storms in the vicinity of the terminal will be possible between 08
and 18Z with ceilings becoming as low as 5000ft around 12Z.
Maintaining low stratus in the area as the rain tapers off,
however, there is a small possibility of some fog developing in
the area. Confidence is low enough at the moment to omit the
mention from prevailing conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...JN
AVIATION...AW
Hazardous weather outlook, Sep 1, 10:09 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1009 AM MDT Wed Sep 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1009 AM MDT Wed Sep 1 2021 /1109 AM CDT Wed Sep 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near Critical to Critical fire weather conditions are anticipated
across portions of the Tri-State area this afternoon, mainly in
eastern Colorado and adjacent Kansas and Nebraska border counties
where breezy south winds will coincide with relative humidity values
ranging anywhere from 10 to 25 percent. Outdoor burning is not
advised. Repeating, outdoor burning is not advised today.

Isolated to scattered showers and thunderstorms are expected to
develop in eastern Colorado this evening and move eastward into
northwestern Kansas and southwestern Nebraska overnight. While storms
are not expected to be severe, small hail and gusty winds are
possible in areas where storms develop.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms are possible across portions of the
Tri-State area during the afternoon and early evening on Thursday
mainly in northwest Kansas between 2 pm and 9 pm MDT.

Isolated severe thunderstorms are also possible on Friday afternoon
and evening for east-central Colorado as well as areas along and
south of I-70 in northwestern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required today.

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
September 1, 6:41 PM CST
Where
Cheyenne County, St Francis
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.770, -101.800

Report received via mPing of a thunderstorm wind gust that blew shingles off of a structure and broke off 1-inch tree limbs near this location. Wind speed is estimated based on damage indicators.

Thunderstorm Wind, Cheyenne

When
September 1, 6:48 PM CST
Where
Cheyenne County, 0.87 mi SE of St Francis
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -101.790

KSYF AWOS recorded a 69 mph thunderstorm wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985382, 985381.